Research Article

Cutaneous insulin allergy responsive to oral desensitisation and aspirin.

Br Med J (Clin Res Ed) 1984; 289 doi: https://doi.org/10.1136/bmj.289.6458.1565 (Published 08 December 1984) Cite this as: Br Med J (Clin Res Ed) 1984;289:1565
  1. I M Holdaway,
  2. J D Wilson

    Abstract

    A diabetic man with no previous history of allergy began to suffer itchy, painful swelling at the sites of injection after three months' treatment with bovine insulin. Insulin specific IgE concentrations (1.2-2.0 U/ml) were higher than in non-allergic diabetics (mean 0.4 (SD 0.06) U/ml) but lower than in most other patients allergic to insulin (1.0-19.0 U/ml). Standard approaches failed to overcome the allergic reaction, and four separate attempts at desensitisation were unsuccessful. The patient was then given oral insulin 800 U thrice daily together with enteric coated aspirin 1300 mg thrice daily for one week, and subsequent desensitisation with neutral insulin injection was carried out successfully. On stopping the aspirin the original reactions returned, and aspirin was therefore reinstituted as a permanent part of treatment. Whatever the mechanism in this patient, oral desensitisation and aspirin provided a simple method for treating a difficult condition.